A Loveland couple hope their child’s heartbreaking story will serve as a warning to parents as well as bring more oversight to state pharmacies.
For three years, their son, Jake Steinbrecher took medication to help treat hyperactivity.
However, last Halloween, after taking his usual dosage, something went wrong.
“He immediately started having reactions to it,” said Caroline Steinbrecher, Jake’s mom.
Jake was taken to the hospital and doctors said the medication had caused brain swelling.
After testing the exact medication, Clonidine, which is used to treat high blood pressure as well as ADHD symptoms, the results showed the mix had a much higher dose of the medication than what Jake needed.
In fact, the test showed, the pharmacist had mixed 1000 times the prescribed dosage.
Instead of taking the usual .03 mg, Jake ingested 30 mg.
“It wasn’t a mistake,” said Steinbrecher,”it was sentinel error.”
Jake was released from the hospital and Steinbrecher says he was doing just fine, until earlier this month, he had to be hospitalized again.
However, this time, he didn’t make it out.
Jake died June 8.
“We’ve lost our purpose,” said Steinbrecher.
The family and their attorney say the pharmacy involved, Good Day Pharmacy in Loveland admitted to making a mistake in the dosage.
Although Jake’s autopsy report hasn’t been released yet, his mom believes it was the pharmacy’s mistake that led to his death.
“How could somebody do that?” said Steinbrecher, “how there was no other way to make sure the medicine was mixed correctly before it was out the door other than the say-so of the pharmacist who made it?”
Denver7 searched the Colorado Dept of Regulatory Agencies (DORA) database, the pharmacist who allegedly made the mistake is still licensed to practice.
There is no indication that she has been disciplined and Steinbrecher believes she still works at Good Day Pharmacy where the error occurred.
“She’s continued to work on at the pharmacy every day,” she said, “still has her license still is allowed to make other prescriptions for other children.”
Steinbrecher wants her son’s story to be a warning for other parents.
“People need to be aware of what is being given to their children,” she said, “they trust doctors and they trust pharmacists to do the right thing for them and to keep their children safe, but these are all just people and people make mistakes and errors and that’s where more protection needs to be in place.”
She hopes what happened to Jake will serve as the stepping stone toward bringing more regulation to the pharmacy industry.
“We want him to be remembered as a vibrant, talented dancer,” she said, “whose life was taken away by a pharmaceutical error.”
In the meantime, she has set up a memorial fund in honor of her son to help other children have access to dance lessons.